Alert archive / South Dakota / Wind Advisories in 2021

Wind Advisory 19, NWS Rapid City, SD

October 26, 2021Custer County, Meade County, Pennington County, South Dakota

NWS Rapid City, SD issued this wind advisory at Oct 26, 2021, 2:23 AM MDT for Custer County, Meade County, Pennington County, South Dakota. It took effect at Oct 26, 2021, 12:00 PM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 26, 2021, 2:23 AM MDT (08:23 UTC)
In effect from
Oct 26, 2021, 12:00 PM MDT
Expired
Oct 26, 2021, 10:05 PM MDT
In force
10 hr
Issued by
NWS Rapid City, SD

Counties Custer County, SD, Meade County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 14 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 8.4 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2341 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WWUS73 KUNR 260823
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
223 AM MDT Tue Oct 26 2021

SDZ026-030-031-072-073-262330-
/O.NEW.KUNR.WI.Y.0019.211026T2000Z-211027T0500Z/
Rapid City-Custer Co Plains-Pennington Co Plains-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Including the cities of Rapid City, Folsom, Box Elder, Caputa, 
Wall, Sturgis, Piedmont, Summerset, Ellsworth AFB, 
and Union Center
223 AM MDT Tue Oct 26 2021

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM MDT
THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...The Rapid City area, the Custer County Plains, the 
  Pennington County Plains, the Sturgis/Piedmont Foot Hills and 
  the Southern Meade County Plains.

* WHEN...From 2 PM this afternoon to 11 PM MDT this evening.

* IMPACTS...Sudden wind gusts can cause drivers to lose control,
  especially in lightweight or high profile vehicles. Strong winds
  can cause blowing dust, reduced visibility, and flying debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
741 
WWUS73 KUNR 261747
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
1147 AM MDT Tue Oct 26 2021

SDZ026-030-031-072-073-270500-
/O.EXT.KUNR.WI.Y.0019.211026T1800Z-211027T0500Z/
Rapid City-Custer Co Plains-Pennington Co Plains-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Including the cities of Rapid City, Folsom, Box Elder, Caputa, 
Wall, Sturgis, Piedmont, Summerset, Ellsworth AFB, 
and Union Center
1147 AM MDT Tue Oct 26 2021

...WIND ADVISORY NOW IN EFFECT UNTIL 11 PM MDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...The Sturgis/Piedmont Foot Hills, the Southern Meade 
  County Plains, the Custer County Plains, the Rapid City area 
  and the Pennington County Plains.

* WHEN...Until 11 PM MDT this evening.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
558 
WWUS73 KUNR 261953
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
153 PM MDT Tue Oct 26 2021

SDZ026-030-031-072-073-270500-
/O.CON.KUNR.WI.Y.0019.000000T0000Z-211027T0500Z/
Rapid City-Custer Co Plains-Pennington Co Plains-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Including the cities of Rapid City, Folsom, Box Elder, Caputa, 
Wall, Sturgis, Piedmont, Summerset, Ellsworth AFB, 
and Union Center
153 PM MDT Tue Oct 26 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...The Sturgis/Piedmont Foot Hills, the Southern Meade 
  County Plains, the Custer County Plains, the Rapid City area 
  and the Pennington County Plains.

* WHEN...Until 11 PM MDT this evening.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
502 
WWUS73 KUNR 270405
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
1005 PM MDT Tue Oct 26 2021

SDZ026-030-031-072-073-270515-
/O.CAN.KUNR.WI.Y.0019.000000T0000Z-211027T0500Z/
Rapid City-Custer Co Plains-Pennington Co Plains-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Including the cities of Rapid City, Folsom, Box Elder, Caputa, 
Wall, Sturgis, Piedmont, Summerset, Ellsworth AFB, 
and Union Center
1005 PM MDT Tue Oct 26 2021

...WIND ADVISORY IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Oct 25, 10:42 PM MDT, 3 hours 41 minutes earlier.

Area forecast discussion, Oct 25, 10:42 PM MDT, 3 hours 41 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1042 PM MDT Mon Oct 25 2021

.DISCUSSION...(This Evening Through Monday)
Issued at 248 PM MDT Mon Oct 25 2021

WV imagery this aftn shows a sharp, amplified trof along the West
Coast. A broad area of difluent flow and deep mid-to-upper-level
moisture extends downstream of the trof axis from the Great Basin
newd thru the cntrl/nrn Rockies and into the nrn Plains. At the sfc,
pressures are falling from the Four Corners region ewd onto the
Plains and nwd into cntrl CN. The associated tightening pressure
gradient is supporting breezy to windy conditions across much of the
area, with occasional gusts over 50 mph in nern WY and over 40 mph
on portions of the nwrn and swrn SD plains. Thick upper-level cloud
cover has limited heating somewhat today, but temps have still
reached the 60s over nern WY and the far wrn SD plains/foothills,
with 50s elsewhere.

Pressure gradient remains tight overnight, which will continue to
support steady and potentially strong predominantly southerly flow.
Fcst soundings in BUFKIT suggest modest boundary layer cooling and
stabilization overnight, leading to a cessation of mixing of higher
gusts. However, with 40+ kt flow in the 1500-2500 ft layer,
particularly northeast of a K2WX-KPHP line, will have to monitor
potential for more frequent advisory criteria gusts this evening
into the overnight. Stronger 850-700 mb southerly flow then shifts
ewd late overnight into the early AM as low-level trof axis
approaches. Sfc trof/attendant cold front enters nern WY late
overnight and should be crossing wrn SD by late AM. Potential again
exists for advisory criteria (possibly even warning criteria) gusts
behind the front, mainly over the squeeze zone east of the Black
Hills. However, relatively modest pressure rises (3-4 mb/3 hr) and
low-level cloud deck may limit this potential somewhat. As a result
of uncertainty during both time periods, opted to not introduce any
wind headlines for now.

As midlevel trof axis approaches, PWATs climb above the 90th
percentile for much of the area per the NAEFS. Meanwhile, there is
high agreement across guidance in the strengthening of a midlevel
jet streak over the wrn Dakotas into srn MB/SK tomorrow AM into the
early PM. Coupled with deep fgen along the ern periphery of the
trof, the combination of moisture and forcing should lead to a north-
south oriented postfrontal line of precipitation that gradually
shifts ewd with the mid-upper trof. Given thermal profiles, suspect
that precip will largely be rain outside of the Black Hills and some
portions of nern WY, where very light accums of snow are possible.

Trof may linger over our east thru Wednesday as it becomes
increasingly shorter in wavelength and eventually pinches into a
closed low over the MS Valley on Thursday. In its wake, shortwave
ridging develops from the Four Corners newd thru the Upper Midwest
over the remainder of the week, supporting mild and mostly dry
conditions area-wide.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Tuesday Night)
Issued At 1027 PM MDT Mon Oct 25 2021

MVFR/IFR CIGS across central SD will persist overnight into
Tuesday. Very gusty southerly winds will also continue overnight
across central SD, with gusts to 40 kt. VFR conditions are
expected across western SD and northeast WY overnight. A cold
front will push across NE WY after sunrise tomorrow and western
to central SD Tuesday afternoon. Behind the front, rain will
develop, with some snow across higher elevations of NE WY and the
Black Hills. This precip and low clouds will result in MVFR/IFR
conditions across much of the area. Gusty NW winds will also
develop behind the front. The plains east of the Black Hills will
see the strongest winds, with gusts to 40kt or higher possible in
the mid to late afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Sherburn
AVIATION...13
Hazardous weather outlook, Oct 25, 9:16 AM MDT, 17 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
916 AM MDT Mon Oct 25 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
916 AM MDT Mon Oct 25 2021 /1016 AM CDT Mon Oct 25 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Other than some gusty winds at time this week, no hazardous
weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

Nearby

Wind Advisories in South Dakota, 2021Every wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.